With metformin, mean score for gastrointestinal side effects higher for gastritis subjects over four weeks
FRIDAY, June 5, 2015 (HealthDay News) — For patients with type 2 diabetes, asymptomatic gastritis is associated with metformin-related gastrointestinal side effects, according to a study published online May 29 in the Journal of Clinical Pharmacy and Therapeutics.
Yuxin Huang, M.D., from the Shanghai Huadong Hospital affiliated to Fudan University, and colleagues examined whether asymptomatic chronic gastritis could influence metformin tolerance in patients with type 2 diabetes. Data were included for 144 metformin-naive patients; all subjects started metformin at 500 mg/day and increased progressively to 1,500 mg/day over four weeks. Each week a score of gastrointestinal side effects was assessed, and metformin dose was adjusted as appropriate.
The researchers categorized 64 patients as non-gastritis subjects and 80 as chronic gastritis subjects based on endoscopy. No statistical difference was seen between the groups for gastrointestinal symptoms at baseline. With metformin, the mean scores for abdominal pain, nausea, vomiting, and bloating were 1.02 versus 2.18 (P = 0.001), 0.20 versus 0.50 (P = 0.022), 0 versus 0.06 (P = 0.024), and 1.08 versus 1.71 (P = 0.028), respectively, for non-gastritis versus gastritis subjects, over four weeks. The mean final metformin doses were 706.24 and 1,101.56 mg for gastritis and non-gastritis subjects, respectively (P = 0.001).
“Our data show for the first time that asymptomatic chronic gastritis predisposes to metformin-related gastrointestinal side effects,” the authors write. “However, the molecular mechanisms are still unclear and merit further investigation.”
Copyright © 2015 HealthDay. All rights reserved.